Texas, 2007

Wildfire and High Wind in Texas, December 21, 2007

December 21, 2007 · NWS LUB · 3 events in 3 counties and zones

Increasingly dry conditions and breezy southwesterly winds created a favorable meteorological environment for rapid fire spread during the afternoon of the 21st. These conditions fueled a 4,500 acre wildfire south of Plains (Yoakum County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Increasingly dry conditions and breezy southwesterly winds created a favorable meteorological environment for rapid fire spread during the afternoon of the 21st. These conditions fueled a 4,500 acre wildfire south of Plains (Yoakum County). By early evening, virga showers moved eastward out of New Mexico and spread over the western South Plains. These showers resulted in widespread westerly winds sustained between 30 and 40 mph with gusts measured to be as high as 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 21, 3:02 AM CST, 10 hours 58 minutes earlier.

Area forecast discussion, Dec 21, 3:02 AM CST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
302 AM CST FRI DEC 21 2007

.SHORT TERM...
ONE MORE DAY OF MILD WEATHER TODAY AS SOUTHWEST FLOW ALOFT INCREASES
IN ADVANCE OF ENERGETIC TROUGH TRANSLATING THROUGH THE DESERT
SOUTHWEST. DOWNSLOPE WINDS WILL AID IN A QUICK WARM-UP AFTER A
CHILLY START...WITH READINGS CLIMBING WELL INTO THE 60S TO NEAR 70
SOUTHEAST. HIGH CLOUDS WILL THICKEN DURING THE DAY WHICH SHOULD KEEP
WINDS IN CHECK...GENERALLY IN THE 15 TO 20 MPH RANGE. THESE WINDS
WILL KEEP FIRE WEATHER THREAT MINIMAL THIS AFTN.

FOR TONIGHT...THE STRONG UPPER TROUGH WILL PROGRESS ACROSS THE
SOUTHERN ROCKIES WITH UPPER LIFT DRAMATICALLY INCREASING AFT 03Z
OVER THE CWA. BY MID EVENING...SHOULD SEE SOME LIGHT RAIN DEVELOP
OVER THE NW CWFA...WHICH WILL QUICKLY MIX WITH THEN CHANGE TO SNOW
AFT 06Z AS THE COLUMN COOLS AND A STRONG COLD FRONT RACES SOUTH.
ELSEWHERE...A RAIN/SNOW MIX WILL DEVELOP FURTHER SOUTH AND EAST INTO
MUCH OF THE SOUTH PLAINS AFT MIDNIGHT. AT THIS TIME...THE BEST
CHANCE OF ACCUMULATING SNOWFALL IS EXPECTED TO BE ROUGHLY ALONG AND
NORTH OF A LINE FROM MORTON...TO OLTON...TO SILVERTON WHERE ONE HALF
TO 1 INCH MAY ACCUMULATE BY 12Z. THE COLD FRONT WILL MARCH RAPIDLY
SOUTHWARD ACRS THE ENTIRE CWA BY 12Z WITH GUSTY NORTH WINDS IN ITS
WAKE.

.LONG TERM...
LIGHT SNOW LIKELY TO BE ONGOING ACROSS THE SOUTHERN PANHANDLE
EARLY SATURDAY. WENT WITH A COMPROMISE ON TIMING BETWEEN THE
WRF/NMM AND THE SLOWER GFS. COULD SEE SOME LIGHT SNOW AMOUNTS INTO
THE SERN PANHANDLE INTO THE EARLY TO MID AFTERNOON. WILL HOLD OFF
WITH SNOW ADVISORY WITH BEST CHANCE OF ACCUMULATIONS AFTER 12Z
SATURDAY MORNING. BIGGER ISSUE MAY BE WINDS WITH NORTHERLY WINDS
REACHING NEAR ADVISORY CRITERIA AROUND 30 MPH FROM MID MORNING
SATURDAY UNTIL MID AFTERNOON. THIS WILL PRODUCE WIND CHILLS IN THE
TEENS ON THE CAPROCK IN THE MORNING. LIGHT PRECIPITATION IS
EXPECTED TO END IN THE NORTHEAST BY MID AFTERNOON SATURDAY.

STAGE WILL BE SET FOR VERY COLD NIGHT SUNDAY MORNING AS WINDS DIMINISH
AND COLD DRY AIR LEADS TO EFFICIENT RADIATIONAL COOLING. POSSIBLE
LIGHT SNOW COVER ACROSS THE NW MAY ALLOW TEMPS TO FALL INTO THE
MID TO UPPER TEENS. UPPER FLOW WILL TRANSITION BACK TO SWLY BY
SUNDAY AFTERNOON AS NEXT UPPER TROUGH DIGS SEWD INTO THE CENTRAL
ROCKIES. THIS SYSTEM LOOKS TO WEAKEN AS IT MOVES EASTWARD INTO THE
PLAINS. KEPT SLIGHT CHANCE POPS ACROSS THE NORTHEAST AND EAST ON
MONDAY WITH LIGHT SNOW A POSSIBILITY.

YET ANOTHER UPPER SYSTEM WILL DROP SOUTHWARD INTO THE FOUR CORNERS
AREA BY MIDDAY CHRISTMAS DAY. THIS ONE LOOKS A LITTLE STRONGER AND
MAY DIG FARTHER SOUTH AND MOVE ACROSS THE SOUTH PLAINS ON CHRISTMAS
NIGHT. PROGRESSIVE PATTERN MAY CONTINUE RIGHT INTO NEXT WEEKEND
WITH GFS DEPICTING ANOTHER LOW MOVING ACROSS THE PANHANDLE NEXT
THURSDAY OR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  26  34  18  45 /   0  70  70   0   0
TULIA         64  28  33  19  45 /   0  50  70   0   0
PLAINVIEW     66  29  34  21  46 /   0  40  70   0   0
LEVELLAND     68  30  39  21  48 /   0  30  40   0   0
LUBBOCK       68  32  39  22  49 /   0  30  30   0   0
DENVER CITY   69  32  43  23  49 /   0  20  20   0   0
BROWNFIELD    69  32  40  23  49 /   0  20  20   0   0
CHILDRESS     70  34  39  22  49 /   0  30  70   0   0
SPUR          70  35  40  23  50 /   0  20  30   0   0
ASPERMONT     71  37  44  24  52 /   0  10  30   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/06
Hazardous weather outlook, Dec 21, 4:15 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
415 AM CST FRI DEC 21 2007

TXZ021>044-221015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
415 AM CST FRI DEC 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

A FAST MOVING STORM SYSTEM WILL BEGIN AFFECTING THE AREA TONIGHT...
WITH THE POSSIBILITY OF ACCUMULATING SNOWFALL OVER THE EXTREME
SOUTHERN TEXAS PANHANDLE AND FAR NORTHWEST SOUTH PLAINS. SNOWFALL
AMOUNTS ARE CURRENTLY EXPECTED TO BE GENERALLY LESS THAN AN INCH
THROUGH TONIGHT...WITH A FEW AREAS RECEIVING ONE TO TWO INCHES BY
MIDDAY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOWFALL SATURDAY MORNING MAY PRODUCE AN INCH OR MORE OF
ADDITIONAL SNOWFALL ACROSS THE SOUTHERN PANHANDLE. SNOW MAY
PERSIST INTO THE EARLY AFTERNOON OVER THE FAR SOUTHEAST PANHANDLE
AND NORTHERN ROLLING PLAINS NEAR CHILDRESS AND PADUCAH. STRONG AND
GUSTY NORTHERLY WINDS WILL CONTINUE BEHIND THE COLD FRONT...WITH
SUSTAINED WIND SPEEDS POSSIBLY REACHING ADVISORY CRITERIA...NEAR
30 MPH. A FEW GUSTS TO NEAR 45 MPH WILL BE POSSIBLE.

A WEAKER UPPER STORM IS FORECAST TO MOVE ACROSS THE REGION ON
MONDAY...PERHAPS PRODUCING SOME LIGHT SNOWFALL ACROSS THE
SOUTHERN PANHANDLE AND NORTHERN ROLLING PLAINS. A STRONGER STORM
MAY APPROACH THE AREA LATE ON CHRISTMAS DAY. THIS STORM HAS THE
POTENTIAL TO PRODUCE ACCUMULATING SNOW ACROSS WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...
LOCAL DECISION MAKERS SHOULD PREPARE FOR THE POSSIBILITY OF
ACCUMULATING SNOW ACROSS THE SOUTHERN PANHANDLE AND NORTHERN SOUTH
PLAINS LATE TONIGHT THROUGH MIDDAY SATURDAY. WITH STRONG AND GUSTY
NORTHERLY WINDS NEAR 30 MPH...VISIBILITES WILL LIKELY BE REDUCED
WITH AREAS OF BLOWING SNOW AND WIND CHILLS IN THE TEENS SATURDAY
MORNING.

JAMES/ELLIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 wildfire. Local standard time, as filed.

Wildfire, Yoakum

When
December 21, 2:00 PM CST to 4:00 PM CST
Where
Yoakum forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Local officials reported that a wildfire burned more than 4,500 acres of grassland south of Plains. No structural damage or injuries were reported.

High Wind, Cochran

When
December 21, 8:20 PM CST
Where
Cochran forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High westerly winds developed beneath a broad area of virga that spread over the western South Plains during the evening hours of the 21st. Gusts up to 65 mph were measured by the Texas Tech University West Texas Mesonet site near Morton (Cochran County). The Texas Tech University West Texas Mesonet site near Anton (Hockley County) measured sustained winds up to 40 mph.

High Wind, Hockley

When
December 21, 9:35 PM CST to 10:35 PM CST
Where
Hockley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High westerly winds developed beneath a broad area of virga that spread over the western South Plains during the evening hours of the 21st. Gusts up to 65 mph were measured by the Texas Tech University West Texas Mesonet site near Morton (Cochran County). The Texas Tech University West Texas Mesonet site near Anton (Hockley County) measured sustained winds up to 40 mph.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65938, 65939, 65940.